An outbreak of a rare blood clotting disorder In Tennessee may be linked to the abuse of the painkiller Opana after “tamper resistant” pills intended for oral use were crushed and injected, according to a report in the journal Morbidity and Mortality Weekly Report.
Thrombotic thrombocytopenic purpura (TTP) causes blood clots to form in small blood vessels around the body. It is usually seen in about one in 100,000 people, but in just three months Tennessee health officials reported 15 cases of the blood disorder. All 15 were intravenous drug users. All but one reported using extended release Opana ER.
Left untreated, TTP can be fatal. While none of the Tennessee patients died, 12 tested positive for hepatitis C and seven were treated for sepsis, a toxic condition that can cause vital organs to shut down.
Nationally, at least one death and several cases of kidney failure requiring dialysis were reported in 2012 linking Opana ER to intravenous drug use.
The Food and Drug Administration approved Opana ER in 2006. Like other opioid analgesics, the drug has been abused for its heroin-like effects, including some who crush the tablets into a powder to snort them or dissolve the pills for injection. On the street, Opana pills are known as “stop signs” or “the O bomb.”
Last year Endo Health Solutions Inc. (NASDAQ: ENDP), the maker of Opana ER, introduced a new tamper-resistant version of the drug, designed to inhibit crushing and dissolving Opana tablets.
The Centers for Disease Control and Prevention (CDC) reports that the new formula contains inactive ingredients not found in the original, including polyethylene oxide (PEO) and polyethylene glycol.
While no human studies have evaluated the risk from injecting this new formulation, one study in rats injected with PEO caused thrombocytopenia, a condition in which the body does not produce enough blood platelets.
“It is unclear what component or components of reformulated Opana ER might trigger TTP-like illness when injected,” the CDC reports, “and whether different methods of preparing the drug can increase or decrease the risk from injection.”
The CDC notes that while it is possible that some pills were adulterated by a drug dealer, at least two patients obtained the drugs directly from a licensed pharmacy with prescriptions.
The deputy state epidemiologist for the Tennessee Department of Health, Dr. David Kirschke, speculates that something in the tamper resistant version of the drug when injected probably has an effect on reducing platelets.
“In this case, the condition appears to be associated specifically with the reformulated version of the medication,” Kirschke told HealthDay. “It could be that something was done to the pill, which may be what’s causing actual illness when they do abuse it.”
In 2010, the makers of OxyContin also launched a tamper-resistant version that contains PEO. No cases of TTP-like illness following injection of reformulated OxyContin have been reported.
Until they know exactly what triggers the blood clotting disorder, the CDC is asking doctors to question patients with TTP-like illness about injection-drug abuse.
The agency also wants doctors who prescribe Opana should tell patients about the risks when the drug is used other than as directed.
Late last year, Endo Health Solutions Inc. lost its bid to halt the release of a generic version of Opana ER, which is based on the original formula.
Opana ER is prescribed for the relief of moderate to severe pain. A Schedule II controlled substance, it is physically addictive with side effects that include shallow breathing, slow heartbeat and seizures.